What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 14, 2:40 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Jul 14, 2:40 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
440 PM EDT Tue Jul 14 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 440 PM EDT TUE JUL 14 2020
WV imagery and RAP analysis indicated a mid/upper level low over
northern Manitoba with a broad trough extending into the northern
Plains resulting in southwest flow into Upper Michigan. At the
surface, a cold front extended from the MN arrowhead through western
WI. One shrtwv and associated MCS was sliding ene from ne WI and
central Upper Michigan. Additional showers and isold thunderstorms
from western Lake Superior through northwest WI were supported by
850-700 mb fgen and low level conv near the cold front.
Tonight, radar trends and short range models/CAMs suggest that the
shra/tsra with the front will expand through the west half of Upper
Michigan before 00z and then to spread through central Upper
Michigan during the rest of the evening from 00z-06z and over the
rest of the east half overnight. With little MLCAPE and MUCAPE
values only into the 500-1000 J/Kg range, strong/severe storms are
not expected. However, with PWAT values to around 1.75 inches, and
showers moving parallel to the slow moving front, some locally heavy
rain may still be possible with any stronger cells. By late tonight,
drier air will advance through the west half with some clearing
skies.
Wednesday, some -shra may linger over the far south and east as the
front only slowly sags to the southeast. Another shrtwv lifting
toward WI during the afternoon may spread additional light rain into
the far south and east. With the instability well to the south, only
light rain would be expected. Otherwise, partly to mostly sunny
skies over the rest of the area may cloud up a bit during the
afternoon. Highs should climb to near seasonal averages with
readings in the mid to upper 70s and possibly to around 80 over the
northwest. It will also be more comfortable with dewpoints dropping
into the upper 40s to mid 50s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 112 PM EDT TUE JUL 14 2020
Global deterministic and ensemble models show surprisingly good
agreement in terms of the overall hemispheric conditions through the
next 7 to 10 days. Even the CFS has been showing a consistent
pattern on a run to run basis as seen on both dprog/dt and suggested
on its 6-run, time-lagged ensemble. Suppose it then is no surprise
to see the confidence in CPC's latest 6-10 and 10-14 day forecasts
calling for increased chances of above normal temperatures for much
of the CONUS, and even leading into the 3 to 4 week fcst. Mean
troughing will persist through Thursday before ridging begins to
build in from the west and heights rise Friday. Behind this ridging,
more zonal flow will take hold through the weekend for a cold front
and broad troughing pushes into the central CONUS. So aside from any
lingering showers and thunderstorms across the far east Wednesday
night, our next chance of any mentionable precipitation will be tied
to the cold front progged for Saturday night into Sunday.
Temperatures will then be near to perhaps slightly blo normal
briefly on Monday & Tuesday next week before signs for a return to
normal/slightly above normal return mid-week.
Wednesday night into Thursday, mean troughing is across the central
CONUS with the remnants of this evening/tomorrow's cold front and
associated precip off to the east of the UP. As a weak sfc low rides
NE along this trough, high pressure will also be riding along the
base of the trough. The pressure gradient increases some as a wave
in Canada shifts east; with SW winds carrying in a warmer air mass,
high temperatures climb back up to about 5 to 10 degrees abv normal.
Those in the SW downslope-favored areas could see some upper 80s,
with widespread 80s expected elsewhere.
Friday will be similar to Thursday, though perhaps a little more
humid and warmer as heights rise and the column as a whole becomes
warmer. With more SW winds, downsloping into Marquette and along
Lake Superior may actually feel warmer than some of the highlands.
By Saturday, upper-level pattern becomes a bit more zonal, but
various MOS guidance and deterministic models have continued to
show this being the warmest day of the week for the last several
days worth of model runs. With continued WAA at 850mb Thursday into
Friday, models suggest 850mb temps near 20C on Saturday.
As another wave passes to the north across Canada, a weak cold front
is progged to pass through Upper Michigan Saturday into Sunday. Fcst
is rather broad brushed at this point yet to acct for temporal
differences and models are suggesting two separate waves of precip,
but maintain chance PoPs Saturday afternoon through Sunday.
The first chance of precipitation comes along the passing of the sfc
trough. The second looks to be in response to the fgen forcing under
the right entrance region of a passing 100kt jet. Behind this cold
front, models show decent consensus on temps falling to near-normal
or perhaps slightly blow normal through Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 141 PM EDT TUE JUL 14 2020
Numerous showers along with a few thunderstorms will prevail into
this evening. Low level moisture will support mainly MVFR cigs.
However, during periods of heavier rain, cigs may drop to IFR along
with MVFR/IFR vsby. As a front moves through later tonight and drier
air spreads into the region, conditions are expected to improve to
VFR.
&&
.MARINEE...
Breezy conditions are expected into this evening over the east half
with southerly winds to 25 knots. A front will move across the area
from west to east tonight into Wednesday, winds behind the front
will shift sw to w at 10 to 15 knots. Winds look to remain
southwesterly and mainly below 15 kts through Friday, with the
exception of the west where sw winds will gust to 20 knots on
Thursday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...JLB
LONG TERM...JAW
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Jul 14, 12:39 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
239 PM EDT Tue Jul 14 2020
MIZ001>007-009>014-084-085-151845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
239 PM EDT Tue Jul 14 2020 /139 PM CDT Tue Jul 14 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...This evening and Tonight
Thunderstorms are expected to continue into tonight. Localized
heavy rain and gusty winds are possible with these thunderstorms.
The heaviest rainfall is expected over western and central Upper
Michigan and may lead to some localized minor flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hot weather is expected to return Thursday, with humidity
increasing as well by Saturday. Remember to keep yourself and your
pets hydrated. Never leave pets or passengers alone in a hot car!
There is a chance of thunderstorms Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.
LSZ162-240>251-263>267-151845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
239 PM EDT Tue Jul 14 2020 /139 PM CDT Tue Jul 14 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...This evening and Tonight
Thunderstorms are likely across Lake Superior this evening into
tonight.
Patchy dense fog is possible in areas of precipitation.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-151845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
239 PM EDT Tue Jul 14 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...This evening and Tonight
Thunderstorms are expected this evening into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms Saturday through Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
In the hours before
Special weather statement, Jul 14, 12:51 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
151 PM CDT Tue Jul 14 2020
MIZ011-012-141930-
Menominee MI-Dickinson MI-
151 PM CDT Tue Jul 14 2020
...SPECIAL WEATHER STATEMENT...
At 150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodman to 6 miles west of Pembine to
Wausaukee to near Pound. Movement was east at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Menominee, Norway, Stephenson, Powers, Cedar River, Hermansville,
Bagley, Wilson, Spalding, Niagara, Nadeau, Waucedah, Gourley,
Daggett, Faithorn, Carney, Swanson, Ingalls, Wells State Park and
Cunard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4511 8766 4520 8774 4537 8766 4539 8770
4536 8787 4535 8789 4550 8779 4556 8783
4557 8779 4561 8778 4566 8783 4568 8778
4575 8788 4579 8803 4588 8758 4567 8734
4547 8728 4516 8759 4510 8760
TIME...MOT...LOC 1850Z 255DEG 43KT 4566 8825 4560 8812 4549 8793 4534
8792 4502 8802
JPSpecial weather statement, Jul 14, 1:28 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
328 PM EDT Tue Jul 14 2020
MIZ012-013-141945-
Delta MI-Menominee MI-
328 PM EDT Tue Jul 14 2020
...SPECIAL WEATHER STATEMENT...
At 328 PM EDT/228 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Hermansville to near Cedar
River to 11 miles northwest of Ephraim. Movement was east at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Powers, Cedar River, Hermansville, Ford River, Wilson, Spalding, Bark
River, Nadeau, Gourley, Carney, Wells State Park, Arthur Bay and
Hyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4548 8745 4572 8774 4573 8770 4574 8720
4552 8685 4544 8685 4546 8688 4551 8686
4557 8693 4562 8706 4555 8716 4541 8726
4540 8736 4529 8744
TIME...MOT...LOC 1928Z 264DEG 40KT 4569 8760 4549 8737 4521 8737
JPLocal storm report, Jul 14, 5:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
718 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HEAVY RAIN 34 ENE ROCK OF AGES 48.11N 88.61W
07/14/2020 M1.96 INCH KEWEENAW MI MESONET
MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.
&&
TAPLocal storm report, Jul 14, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
719 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HEAVY RAIN MENOMINEE 45.12N 87.62W
07/14/2020 M1.43 INCH MENOMINEE MI AWOS
AWOS STATION KMNM MENOMINEE AIRPORT.
0701 PM HEAVY RAIN 6 ESE WAKEFIELD 46.44N 89.83W
07/14/2020 M1.24 INCH GOGEBIC MI MESONET
MESONET STATION WKFM4 6 ESE WAKEFIELD.
0656 PM HEAVY RAIN 4 NW BESSEMER 46.52N 90.12W
07/14/2020 M1.05 INCH GOGEBIC MI AWOS
AWOS STATION KIWD IRONWOOD AIRPORT.
0703 PM HEAVY RAIN LAURIUM 47.23N 88.44W
07/14/2020 M1.00 INCH HOUGHTON MI MESONET
MESONET STATION FW2952 LAURIUM.
&&
TAPLocal storm report, Jul 14, 5:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
720 PM EDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HEAVY RAIN 1 W IRONWOOD 46.46N 90.16W
07/14/2020 M1.39 INCH GOGEBIC MI PUBLIC
DURATION 14 HOURS.
&&
TAP